Alert archive / Utah / Red Flag Warnings in 2022

Red Flag Warning 15, NWS Salt Lake City, UT

July 13, 20228 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 13, 2022, 11:50 AM MDT for 8 counties in Utah. It was in force for 12 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 2022, 11:50 AM MDT (17:50 UTC)
Expired
Jul 14, 2022, 12:00 AM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Davis County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Sanpete County, UT, Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 114 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 1:50 PM MDTTORNADO6 Ssw Grantsville, UTLANDSPOUT. BROADCAST MEDIA SHARED A VIEWER VIDEO AND PHOTO OF A LANDSPOUT TORNADO IN AN OPEN FIELD NEAR THE STANSBURY MOUNTAINS NEAR GRANTSVILLE. TIME ESTIMATED.
Jul 13, 4:15 PM MDTTSTM WND GST 6310 S Lakeside, UTLAKESIDE MOUNTAIN MESONET STATION MEASURED SUSTAINED WIND OF 48 MPH WITH GUST TO 63 MPH.
Jul 13, 4:25 PM MDTTSTM WND GST 9110 S Lakeside, UTLAKESIDE MOUNTAIN MESONET STATION REPORTED 15 MINUTESS OF GREATER THAN 58 MPH WIND GUSTS, PEAKING AT SUSTAINED 69 MPH WIND GUSTING TO 91 MPH AT 425PM.
Jul 13, 4:40 PM MDTTSTM WND GST 758 N Lakeside, UTGUNNISON ISLAND MESONET STATION MEASURED A PEAK SUSTAINED WITH OF 66 MPH GUSTING TO 75 MPH. AT LEAST 15 MINUTES OF 58 MPH OR HIGHER GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 5.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-489 J/kg
Mixed-layer LCL
4766 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WWUS85 KSLC 131750
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1150 AM MDT Wed Jul 13 2022

UTZ478-492-140600-
/O.NEW.KSLC.FW.W.0015.220713T1750Z-220714T0600Z/
Salt Lake Desert-Central Utah West Desert-
1150 AM MDT Wed Jul 13 2022

...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
478 AND 492...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds, which
is in effect until midnight MDT tonight.

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert and Fire
  Weather Zone 492 Central Utah West Desert, especially areas west
  of I-15.

* IMPACTS...Critical fire weather conditions are likely to 
  occur. Any new fire starts or existing fires may spread 
  rapidly.

* THUNDERSTORMS...Isolated to scattered thunderstorms will develop
  by this afternoon. Storms will trend drier farther west and
  north, with little precipitation and stronger wind potential for
  storms along the Nevada and Idaho borders.

* OUTFLOW WINDS...Any storms will be capable of gusty outflow
  winds, especially west of I-15.

* ADDITIONAL DETAILS...Concern is higher due to recent hot and dry
  conditions. As such, even wetting thunderstorms may be capable
  of new starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
lightning...dry fuel conditions...and gusty microburst winds will 
create favorable conditions for new fire starts and extreme fire 
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
1 follow-up statement
405 
WWUS85 KSLC 140616
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1216 AM MDT Thu Jul 14 2022

UTZ478-492-140730-
/O.EXP.KSLC.FW.W.0015.000000T0000Z-220714T0600Z/
Salt Lake Desert-Central Utah West Desert-
1216 AM MDT Thu Jul 14 2022

...RED FLAG WARNING HAS EXPIRED FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 478 AND 492...

Thunderstorms have become very isolated and storms have trended
wetter this evening across northwest and west-central Utah.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 13, 5:22 AM MDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jul 13, 5:22 AM MDT, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
522 AM MDT Wed Jul 13 2022

.SYNOPSIS...Excessive heat continues for northern Utah through at
least Thursday. Showers and thunderstorms will continue to spread
northward today as moisture increases across area. This moisture is
expected to remain in place into the early part of next week.

&&

.SHORT TERM (THROUGH 12Z FRIDAY)...High pressure will remain
centered over the Four Corners area through the short term forecast
period. Southerly flow around this high will continue to draw
monsoonal moisture in from Arizona during this time. Current PWATs
range from around 0.7-0.8 inches over northern Utah to around 1.1
inches near the Arizona border. This moisture remains fairly high-
based farther north, while deeper moisture is already in place
across southern/southeast Utah.

With increased moisture today, showers and thunderstorms are
expected to continue to increase in coverage, especially across
northern Utah. Some of the storms across northern and portions of
west-central Utah may remain high-based and produce gusty microburst
winds. Otherwise, farther south, there is a potential for locally
heavy rain given the deeper moisture and relatively slow storm
motions. This will bring a threat of flash flooding in prone areas.
Scattered to numerous showers and thunderstorms can be expected
again tomorrow except storms will trend increasingly wet.

Temperatures are still expected to be on the warm side, especially
across northern Utah, although expected cloud cover will moderate
the afternoon highs a bit. However, overnight mins will also not
recover much owing to said cloud cover (so far, the overnight min at
SLC only briefly dropped to 79F). Even though HeatRisk is slightly
reduced with lower forecast max temperatures, the overnight mins are
a reason to continue with going heat highlights.

.LONG TERM (After 12Z/06AM Friday)...Long term forecast period
features a persistent and strong mid/upper level ridge centered atop
the Four Corners region. A weak shortwave impulse will round the
northern periphery of this ridge Friday and Saturday, but result in
little to no impacts across the forecast region. Latest guidance
continues to suggest that a deepening Pacific trough moving ashore
in the PacNW may help begin to flatten the ridge by early next week,
though there is some disagreement in deterministic/ensemble
solutions to the speed/extent of this, and how much it may impact
the day to day weather locally.

The close proximity of the potent ridge will yield a continuation of
the persistent warmth as of late. 700mb temperatures remain forecast
to rise to around 17C to 20C during the afternoon, which when mixed
to the surface leads to widespread highs in the mid 90s to mid 100s
area wide (~5F to 10F above climatological normal). However, with
monsoonal moisture and daily convection in the mix, associated
precipitation and cloud cover will have a chance to limit highs in
some locations. That said, the aforementioned cloud cover will also
continue to linger into the overnight hours, in turn limiting
radiational cooling and resulting in very mild low temps (~5F to 15F
above climatological normal). As mentioned previously, deterministic
and ensemble guidance does suggest a Pacific trough may flatten the
ridge somewhat for the start of the work week. Most recent suite of
guidance suggests this may bring some drier air in, as well as
displace the core of warmest 700mb temps slightly further east, but
in general it appears only a slight cooldown of a few degrees may
manifest at the surface.

The placement and strength of the ridge will also continue to foster
a favorable fetch of monsoonal moisture into the region. PWATS are
progged to remain around 0.75" to 1.20", or around 100-200% of
climatological normal. For further climatological context, the
median moving average PWAT at KSLC is 0.61" for this time of year,
with the 90th percentile at 0.92". This elevated moisture content
will yield a continuation of the monsoonal convection which has been
noted over many of the past days. Still, the most favorable
combination of moisture/instability/forcing appears to be over S
UT/E UT/SW WY from the afternoon hours into the evenings, with
convective initiation likely favored over the higher terrain. Fairly
dry subcloud layers will lead to the potential for gusty erratic
outflow winds from convection. Otherwise, slow storm motion and
decent rainfall rates will increase the flash flood concern in risk
prone areas, such as slot canyons and burn scars. Given uncertainty
in how much the ridge may flatten due to the encroaching Pacific
trough early next week, and to what extent it may push marginally
drier air into the region, modest PoPs are maintained in the
forecast through mid-week.

&&

.AVIATION...KSLC...Southerly drainage flow is anticipated to persist
this morning with FEW to BKN VFR CIGS. By late morning into the
early afternoon, southerly flow increases and becomes gusty.
Additionally, expecting scattered convective development through the
afternoon into the evening. At this time, opted for VCSH, though
there will be a non-zero chance of a thunderstorm as well. With the
exception of any convection directly impacting the terminal, VFR
conditions should persist. Per usual, gusty and erratic outflow
winds will be possible from any convection in close enough
proximity. Convective coverage should decay by late evening into the
overnight hours, with a lighter southerly drainage flow persisting
thereafter.

.REST OF UTAH AND SOUTHWEST WYOMING...Mostly typical diurnal to
slightly variable flow anticipated for the terminals through
morning. Monsoonal moisture will help yield FEW to BKN CIGS, though
these should remain at VFR levels. By early afternoon, expect
isolated to scattered convection to develop, with southern UT,
eastern UT, and southwest WY favored in regards to coverage. Aside
from deteriorated conditions for any convection directly impacting
area terminals, convection will also be capable of generating gusty
and erratic outflow winds. Otherwise, most terminals will see a more
southerly component to the day's winds. Convection should begin to
wane by late evening into the overnight hours, with winds relaxing
accordingly.

&&

.FIRE WEATHER...Moisture will continue to increase over the forecast
area over the next couple of days. Shower and thunderstorm activity
will again increase and become a bit more widespread across the
area. There remains a chance for some isolated to potentially widely
scattered dry thunderstorms across mainly northern Utah and possibly
west-central Utah, otherwise wetting rain will be a good possibility
with storms across much of southern and central Utah. Scattered to
numerous mostly wet storms can then be expected to continue through
the weekend and into the early part of next week. Temperatures will
remain hot, especially across northern Utah, hottest today and
potentially again over the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory until midnight MDT Thursday night for UTZ106.

     Excessive Heat Warning until midnight MDT Thursday night for
     UTZ101>105.

WY...None.
&&

Cheng/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:14 PM MDTFlash Flood Warning Considerable damage threatSLCEmery3 hr
Jul 13, 1:40 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Jul 13, 1:48 PM MDTSpecial Weather StatementSLCPiute42 min
Jul 13, 2:20 PM MDTSpecial Weather StatementSLCTooele40 min
Jul 13, 2:40 PM MDTSpecial Weather StatementSLC50 min
Jul 13, 3:15 PM MDTSpecial Weather StatementSLCSalt Lake45 min
Jul 13, 3:48 PM MDTSpecial Weather StatementSLCBox Elder57 min
Jul 13, 3:55 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele35 min
Jul 13, 4:00 PM MDTSpecial Weather StatementSLCDuchesne45 min
Jul 13, 4:24 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Tooele, Weber51 min
Jul 13, 4:40 PM MDTSpecial Weather StatementSLCBox Elder50 min
Jul 13, 5:14 PM MDTSpecial Weather StatementSLCDavis, Weber31 min
Jul 13, 5:48 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr

Nearby

Red Flag Warnings in Utah, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.